The Medicines and Healthcare products Regulatory Agency (MHRA) has published Drug Safety Update for August 2017 (PDF).
This issue contains information on reports of ventricular tachyarrhythmia and an increased risk of hepatitis B reactivation and opportunistic infections in patients treated with ibrutinib (Imbruvica®). Treatment should be suspended in patients who develop ventricular tachyarrhythmia and consultant advice sought.
This issue also notes the rare risk of central serous chorioretinopathy is now associated with topical steroid use, as well as systemic use. Patients on steroid treatment should be encouraged to report any blurred vision or other visual disturbances and referred to an ophthalmologist for evaluation should they report problems with vision.
This issue also advised that, following a European review, it is recommended that two adrenaline auto-injectors are prescribed, which patients should carry at all times, for use in treating anaphylaxis. This recommendation is based upon uncertainties about the site of drug delivery and the speed of adrenaline action within the body. The manufacturers have been asked to carry out studies in humans to more fully understand when and how much adrenaline reaches the blood stream, and how quickly and effectively it acts on body tissues when given through an auto-injector.
In the summary of letters sent to healthcare professionals in July it is noted that further information has been sent to doctors and pharmacists about the use of valproate medicines in girls, women of childbearing potential and women who are pregnant or planning pregnancy. This information supports the advice issued in the Drug Safety Update in April 2017.
Action: Clinicians should be aware of this month's new guidance and implement any necessary changes to practice.
|« SMC Update - August 2017||NICE Guidance - August 2017 »|